Texas, 2020

Drought in Texas, April 21 to 30, 2020

April 21 to 30, 2020 · NWS BRO · 2 events in 2 counties and zones

Much needed rainfall fell across areas where exceptional drought had persisted (mostly in southern Zapata County) during mid April. Unfortunately, most of the remainder of Deep South Texas has received less than one quarter of an inch through the same time period, especially across the Rio Grande Valley, where April temperatures remained well above normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Much needed rainfall fell across areas where exceptional drought had persisted (mostly in southern Zapata County) during mid April. Unfortunately, most of the remainder of Deep South Texas has received less than one quarter of an inch through the same time period, especially across the Rio Grande Valley, where April temperatures remained well above normal. Overall average temperatures through April ranked between the third to fifth warmest in recorded history between Brownsville, Harlingen, and McAllen, after temperatures in March notched the record warmest at all three locations. For all of April up until this point...the majority of rainfall has fallen across the northern ranchlands of Deep South Texas and the northern edge of the Rio Grande Valley. These areas received anywhere between generally 50 to 110 percent of their normal rainfall. The rest of Deep South Texas, including most of the Rio Grande Valley, have received between 5 to 50 percent of their normal rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 20, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 20, 11:29 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1229 AM CDT Tue Apr 21 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Generally MVFR to IFR conditions expected tonight,
with some patchy fog developing late. Confidence is lower on dense
fog at this time. Conditions improve to VFR by mid to late
morning, with a persistent cloud deck most of the day, especially
across BRO and HRL. Southeasterly winds increase this afternoon,
gusting to 20-24 kts at times. Winds may stay breezy through
Tuesday evening with MVFR ceilings returning after sunset.

&&

.PREV DISCUSSION... /issued 643 PM CDT Mon Apr 20 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Low clouds expected to develop after sunset first near
the coast and KBRO then increase and spread northwest overnight.
MVFR to borderline IFR ceilings expected with lower probability
of fog formation tonight. Lowest ceilings likely around sunrise
with rising of the ceilings by Noon. Some Hi-resolution models
show KBRO remaining in MVFR conditions much longer with low
confidence of this solution. A mix of marine and radiational fog
is possible overnight with probability much lower on coverage and
intensity then last night. Light southeast winds tonight and early
Tuesday becoming moderate with afternoon gusts around 20 knots.

PREV DISCUSSION... /issued 300 PM CDT Mon Apr 20 2020/

SHORT TERM (Now through Tuesday night): High pressure to the north
will shift east, and lower pressure will develop over West Texas in
the short term. Weak winds will stabilize and slowly strengthen to
moderate southeast tonight and Tuesday. Mid level flow will be zonal
during the period and shouldn't be much of a factor. Stabilization
of onshore winds will support increasing low level moisture and
relative humidity values from east to west, and will also support
increasing cloud cover. Patchy fog will develop overnight into
Tuesday morning across the nearshore waters, the Laguna Madre, and
portions of the CWA, especially eastern sections. Southeast winds
will be slightly stronger tonight compared to last night, and
therefore may be enough to preclude another round of dense fog.
Thus, am not forecasting dense fog over land areas tonight.
Temperatures will continue above normal in the short term. Low
temperatures in the 70s overnight and high temperatures in the 90s
inland by day will be around five degrees above normal. Heat index
values may poke above 100 degrees, up to 105 degrees, out west
Tuesday afternoon.

LONG TERM (Wednesday through Monday): In general, well above
normal temperatures and below normal precipitation will continue
in the long-term period. A shortwave trough over the
Southern/Central Plains will advance eastward through the day
Wednesday. Its associated weak surface cold front will slowly
sweep through the state and likely push through the Rio Grande
Valley and Deep South Texas on Thursday morning. Although there
might be an isolated shower or thunderstorm ahead of the front on
Wednesday afternoon/evening across the northern Ranchlands, the
bulk of the forcing for convection development will remain north
of the area. Surface high pressure will quickly build in over
northern Texas and move eastward over the Southern US by Thursday
evening. Southeast winds will return by the overnight hours on
Thursday or early Friday morning. Model guidance suggests Friday
to be the warmest day of the week, especially for central and western
parts of the CWA, as a dryline develops along the foothills of
the Sierra Madre Orientals in the morning and pushes eastward
through the day. Models have the dryline reaching near or just
west of the I-69E corridor before retreating westward after peak
heating. If this scenario plays out, high temperatures will reach
the triple digits along/west of I-69E in the afternoon on Friday,
with mid-upper 90s elsewhere (except for the immediate coast).

The forecast becomes a little murky beyond Friday as forecast
model solutions begin to diverge. Quasi-zonal flow aloft will
continue through the remainder of the period. Another weak cold
front will approach Deep South Texas Friday night into Saturday
morning. The front is forecast to stall over or just north of the
area late Saturday morning, perhaps sliding through late Saturday
night or early Sunday morning. Temperatures may cool down back to
near seasonal normal on Sunday if the front is able to push
through. The front should quickly push back north as a warm front
Monday morning, with above normal temperatures returning Monday
afternoon.

MARINE (Now through Tuesday night): Light to moderate southeast
winds and low to moderate seas will prevail. Patchy marine fog will
develop along the coast and across the Laguna Madre tonight and even
Tuesday morning. Dense fog will be possible.

Wednesday through Saturday night...Southeast winds are expected to
increase, possibly to Small Craft Exercise Caution conditions,
Wednesday afternoon ahead of an approaching weak cold front. The
front is expected to pass over the lower Texas coastal waters
Thursday morning. Light to moderate north/northeast winds on
Thursday will quickly turn easterly/southeasterly by Thursday
night. Generally favorable marine conditions will persist
Thursday through Saturday. Winds and seas will increase again to
exercise caution levels Saturday night into Sunday morning.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

56-Hallman...Aviation
Hazardous weather outlook, Apr 20, 3:11 PM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
411 PM CDT Mon Apr 20 2020

TXZ248>257-351-353-212115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
411 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents will be possible at area beaches
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-212115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
411 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Dense Fog Advisory may be needed for the Laguna Madre and
nearshore Gulf of Mexico waters out 20 nautical miles late
tonight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Zapata

When
April 21, 12:00 AM CST to April 30, 12:00 AM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Rainfall during mid April was sufficient to improve drought conditions in Zapata County, dropping the area of Exceptional (D4) Drought to Extreme (D3) Drought starting April 21st and continuing through the end of the month.

Drought, Starr

When
April 21, 12:00 AM CST to April 30, 12:00 AM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Rainfall during mid April was sufficient to improve drought conditions in Starr County, dropping the area of Exceptional (D4) Drought to Extreme (D3) Drought starting April 21st and continuing through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888142, 888152.